Alert archive / Alabama / Tornado Warnings in 2023

Tornado Warning 31, NWS Tallahassee, FL

March 17, 2023Coffee County, Dale County, Geneva County, Alabama

NWS Tallahassee, FL issued this tornado warning at Mar 17, 2023, 4:26 PM CDT for Coffee County, Dale County, Geneva County, Alabama. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 17, 2023, 4:26 PM CDT (21:26 UTC)
Expired
Mar 17, 2023, 5:00 PM CDT
In force
34 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Coffee County, AL, Dale County, AL, Geneva County, AL

The radar

The Ft Rucker radar (KEOX), 58 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 17, 4:30 PM CDTTSTM WND DMGGaner, ALA FEW TREES WERE BLOWN DOWN. NO STRUCTURAL DAMAGE REPORTED.
Mar 17, 4:45 PM CDTTSTM WND DMG3 Wnw Highfalls, ALWINDS BLEW OVER A DOG KENNEL BETWEEN GENEVA AND BELLWOOD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.4 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2023-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2023-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 357 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
550 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
357 m²/s²
0-3 km storm-relative helicity
463 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

070 
WFUS52 KTAE 172126
TORTAE
ALC031-045-061-172200-
/O.NEW.KTAE.TO.W.0031.230317T2126Z-230317T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tallahassee FL
426 PM CDT Fri Mar 17 2023

The National Weather Service in Tallahassee has issued a

* Tornado Warning for...
  Southwestern Dale County in southeastern Alabama...
  Southeastern Coffee County in southeastern Alabama...
  Northwestern Geneva County in southeastern Alabama...

* Until 500 PM CDT.
    
* At 426 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Samson, or 13 miles west of Geneva, moving east at
  50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Hartford around 500 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Earlytown, Pera, Chancellor, Spears, Kellys Crossroads, Sellersville,
Lytle, High Bluff, Highfalls and Marl.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3113 8614 3127 8579 3114 8568 3107 8569
      3106 8613
TIME...MOT...LOC 2126Z 260DEG 42KT 3110 8609 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

01-GONZALEZ
3 follow-up statements
467 
WWUS52 KTAE 172139
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
439 PM CDT Fri Mar 17 2023

ALC031-045-061-172200-
/O.CON.KTAE.TO.W.0031.000000T0000Z-230317T2200Z/
Dale AL-Coffee AL-Geneva AL-
439 PM CDT Fri Mar 17 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR
SOUTHWESTERN DALE...SOUTHEASTERN COFFEE AND NORTH CENTRAL GENEVA
COUNTIES...
    
At 439 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Geneva, moving east at 50 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Hartford around 455 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Chancellor, Hendrix Crossroad, Spears, Kellys Crossroads, Lytle, High
Bluff, Highfalls, Marl, Cool Springs and Coffee Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3119 8599 3127 8579 3114 8568 3107 8569
      3106 8598
TIME...MOT...LOC 2139Z 259DEG 42KT 3113 8591 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

01-GONZALEZ
018 
WWUS52 KTAE 172149
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
449 PM CDT Fri Mar 17 2023

ALC031-172159-
/O.CAN.KTAE.TO.W.0031.000000T0000Z-230317T2200Z/
Coffee AL-
449 PM CDT Fri Mar 17 2023

...THE TORNADO WARNING FOR SOUTHEASTERN COFFEE COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3120 8587 3120 8579 3127 8579 3114 8568
      3107 8569 3106 8586 3118 8589
TIME...MOT...LOC 2149Z 260DEG 35KT 3115 8580 

$$

ALC045-061-172200-
/O.CON.KTAE.TO.W.0031.000000T0000Z-230317T2200Z/
Dale AL-Geneva AL-
449 PM CDT Fri Mar 17 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR
SOUTHWESTERN DALE AND NORTH CENTRAL GENEVA COUNTIES...
    
At 449 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Hartford, or 8 miles northeast of Geneva, moving
east at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Hartford around 500 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Chancellor, Hendrix Crossroad, Highfalls, Kellys Crossroads and High
Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3120 8587 3120 8579 3127 8579 3114 8568
      3107 8569 3106 8586 3118 8589
TIME...MOT...LOC 2149Z 260DEG 35KT 3115 8580 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Haner
033 
WWUS52 KTAE 172157 RRA
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
457 PM CDT Fri Mar 17 2023

ALC045-061-172207-
/O.EXP.KTAE.TO.W.0031.000000T0000Z-230317T2200Z/
Dale AL-Geneva AL-
457 PM CDT Fri Mar 17 2023

...THE TORNADO WARNING FOR SOUTHWESTERN DALE AND NORTH CENTRAL GENEVA
COUNTIES WILL EXPIRE AT 500 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

Remember, a Severe Thunderstorm Warning still remains in effect for 
portions of Geneva County.

LAT...LON 3120 8587 3120 8579 3127 8579 3114 8568
      3107 8569 3106 8586 3118 8589
TIME...MOT...LOC 2157Z 260DEG 42KT 3116 8571 

$$

01-GONZALEZ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Mar 17, 3:14 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Mar 17, 3:14 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
414 PM EDT Fri Mar 17 2023

...SEVERE WEATHER REMAINS POSSIBLE THROUGH TONIGHT WITH POCKETS OF
HEAVY RAIN, GUSTY WINDS, AND MINOR COASTAL FLOODING POSSIBLE...

...New NEAR TERM, SHORT TERM, LONG TERM, AVIATION, MARINE, FIRE WEATHER, HYDROLOGY...

.NEAR TERM...
(Through Saturday)
Issued at 409 PM EDT Fri Mar 17 2023

A cold front is expected to start moving through the area within the
next few hours, which is driven by an elongated vorticity streamer
appendage from the much larger scale trough currently across the
Great Lakes region. This vorticity streamer is currently producing
enough large-scale forcing for ascent to support the line of showers
and thunderstorms this afternoon and into the overnight hours. Along
with increased upper level forcing for ascent, instability has also
increased across the region ahead of the line of thunderstorms, with
roughly 1000 J/Kg of SBCAPE currently being analyzed across the
Florida Panhandle, these storms are expected to increase in
intensity through the next few hours as the aforementioned
instability peaks. Currently deep layer shear values of (45 knots)
are being observed in the 18UTC KTLH sounding. This will support the
threat for strong to severe winds along portions of the line as it
pushes into the area over the next couple of hours. Surface to 3Km
SRH values of 150 M2/S2 were also observed in the aforementioned
KTLH sounding, which suggests that there is also sufficient low
turning of the winds through the low levels to possibly produce a
tornado or two as the line of storms moves through our area. As
night falls, and instability wanes, the overall threat should start
to diminish through the overnight hours; however, scattered showers
and thunderstorms are expected to linger through Saturday in the
wake of the front as southwesterly flow aloft remains in place, and
the cold front becomes quasi-stationary across the Florida Big
Bend.

&&

.SHORT TERM...
(Saturday night through Sunday night)
Issued at 409 PM EDT Fri Mar 17 2023

Lingering showers with perhaps some isolated thunder are likely
across the southeastern part of the forecast area until early
Sunday. Cooler temperatures filter in from the northwest as readings
drop to the mid 30s/low 40s by daybreak. Precipitation should clear
us the remainder of the period, but mostly cloudy skies will make
for a raw afternoon with high temperatures struggling to exceed 60
degrees. Sunday night into Monday morning is shaping up to be quite
chilly thanks to clearing skies working in concert with strong cold-
air advection. That timeframe will be our next best chance for a
light freeze, particularly across southeast AL, and portions of the
FL Panhandle & southwest GA. Widespread wind chills near or below
freezing.

&&

.LONG TERM...
(Monday through Thursday)
Issued at 409 PM EDT Fri Mar 17 2023

Mostly dry weather is forecast through next week thanks to initially
large-scale troughing in conjunction with surface high pressure
reinforcing the dry airmass. By Thursday, a strong upper ridge
developing over the region kicks off a noticeable warming trend to
conclude the period. High temperatures start off in the low 60s on
Monday, then rebound several days each successive day. Readings in
the low 80s appear likely Thursday and Friday. A similar trend is
expected for overnight lows. Outside of a chilly Tuesday morning,
more mild conditions are upon us as temperatures surge back to the
50s and 60s from mid-week, onward.

&&

.AVIATION...
(18Z TAFS)
Issued at 409 PM EDT Fri Mar 17 2023

As a cold front pushes through the area this evening and overnight
tonight, MVFR to IFR CIGs and visibility restrictions associated
with storms along the front are expected at all terminals. These
restrictions are not expected to lift until mid to late morning at
all the terminals on Saturday as the front is expected to become
quasi-stationary across the Florida Big Bend. Southerly winds are
forecast to be sustained around 15-20 knots with gusts to 25-30
knots at times for the remainder of the day ahead of the cold front.
Behind the frontal passage, winds are forecast to transition to out
of the north/northwest and remain elevated at around 10-15 knots.

&&

.MARINE...
Issued at 409 PM EDT Fri Mar 17 2023

Boating conditions initially start at or near cautionary levels
ahead of an approaching line of thunderstorms from a cold front,
which will pose a gusty wind and waterspout threat through tonight.
Winds ramp up to advisory levels late tonight across the western
waters, then spread to the remaining eastern zones tomorrow
afternoon. Strong post frontal offshore winds maintain advisory
conditions until late Sunday with occasional gale force gusts
possible. Winds and seas then gradually relax early next week.

&&

.FIRE WEATHER...
Issued at 409 PM EDT Fri Mar 17 2023

The passage of a cold front this evening and overnight tonight will
provide the area with widespread rainfall totals of 1-2 inches of
precipitation. This will increase soil moisture across the area,
which will hinder any fire weather concerns for the area for the
next couple of days. By Sunday, minimum RH values are forecast to
drop into the mid 20s to low 30s across the area, which will quickly
dry out fuels areawide. With windy conditions forecast post frontal
on Sunday, fire weather concerns look to increase; however by
Monday, winds are forecast to quickly drop, which would inevitably
lower fire weather concerns for the area.

&&

.HYDROLOGY...
Issued at 409 PM EDT Fri Mar 17 2023

A risk for isolated flooding from heavy rain remains in place
through tonight and into tomorrow morning as a cold front and
associated line of showers and thunderstorms moves through the area.
The highest forecast amounts over the next 24-36 hours are about an
inch to 1.25" mainly over the FL Big Bend. Isolated higher amounts
are possible. Otherwise, precipitation comes to end by
Sunday afternoon, with a mostly dry forecast next week. All area
rivers remain in good shape.

We also hoisted up a Coastal Flood Advisory from Franklin to
Dixie County to account for possible minor coastal flooding
tonight during the high tide cycle. Normally dry ground near the
shoreline could see 2 feet of inundation. Some of our coastal sites
with lower criteria such as Suwannee and the Spring Creek Boat
Ramp in Wakulla County are most likely to experience coastal
flooding. Trends will be monitored at the Panhandle coastal sites
where confidence in realization is lower.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   50  61  41  58 /  90  60  50  10
Panama City   49  60  43  55 / 100  40  30   0
Dothan        43  57  36  54 / 100  20  20   0
Albany        45  59  36  55 / 100  30  30   0
Valdosta      48  61  40  60 / 100  80  50  10
Cross City    56  69  43  63 /  90  90  70  20
Apalachicola  51  60  45  59 /  90  60  50  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 11 PM EDT /10 PM CDT/ this evening
     for FLZ108-112-114-115.

     Coastal Flood Advisory until 3 AM EDT Saturday for FLZ115-118-
     127-128-134.

GA...None.
AL...None.
GM...Small Craft Advisory from 1 PM Saturday to 5 PM EDT Sunday for
     GMZ730-755-765-775.

     Small Craft Advisory from 2 AM Saturday to 4 PM CDT Sunday for
     GMZ750-752-770-772.

&&

NEAR TERM...Bunker
SHORT TERM...IG3
LONG TERM....IG3
AVIATION...Bunker
MARINE...IG3
FIRE WEATHER...Bunker
HYDROLOGY...IG3/Haner

In the hours before

Special weather statement, Mar 17, 4:04 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
404 PM CDT Fri Mar 17 2023

ALZ068-FLZ007>009-172145-
Geneva AL-Central Walton FL-Holmes FL-North Walton FL-
404 PM CDT Fri Mar 17 2023

...Strong thunderstorms will impact portions of western Geneva,
northwestern Walton and northwestern Holmes Counties through 445 PM
CDT...

At 404 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northwest of Lockhart to Laurel Hill
to 10 miles southwest of Baker. Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
De Funiak Springs, Geneva, Samson, Eglin Air Force Base, Union,
Liberty, Paxton, Coffee Springs, Oakwood Hills, Cluster Springs,
Logan Field Municipal A/P, Glendale, Pleasant Ridge, New Harmony, New
Hope, Piney Grove, Caney Creek, Earlytown, Pera and Spears.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3099 8639 3100 8619 3119 8619 3120 8579
      3100 8580 3060 8613 3062 8639
TIME...MOT...LOC 2104Z 265DEG 41KT 3114 8643 3096 8648 3070 8682

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

01-GONZALEZ

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 4:04 PM CDTSpecial Weather StatementTAEGeneva41 min
Mar 17, 4:24 PM CDTSevere Thunderstorm WarningTAEGeneva51 min
Mar 17, 5:02 PM CDTSevere Thunderstorm WarningTAEHouston43 min
Mar 17, 5:41 PM CDTSpecial Weather StatementTAEHouston34 min

Nearby

Tornado Warnings in Alabama, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.